When treating opioid dependence, a healthcare provider may prescribe Suboxone (buprenorphine and naloxone) to help minimize withdrawal symptoms. However, this medication is also a type of opioid; if you abruptly stop taking it, withdrawal symptoms can occur. When your healthcare provider decides you should stop taking Suboxone, he or she can gradually decrease your dose to help prevent or minimize symptoms of withdrawal.
An Overview of Suboxone WithdrawalSuboxone® (buprenorphine and naloxone) is a prescription medication used to treat opioid dependence. It is an opioid medication and may cause withdrawal symptoms if it is stopped too quickly.
Because Suboxone is a partial agonist (meaning it only partly activates opioid receptors) and because it is a long-acting medicine, withdrawal symptoms with Suboxone may be less severe and postponed, compared to withdrawal symptoms from many other opioids.
Why Does Withdrawal Occur?Over time, the body becomes accustomed to the effects of Suboxone. If the drug is stopped too quickly, withdrawal symptoms may occur. Suboxone withdrawal can occur with chronic, legitimate use of the drug, as well as with Suboxone abuse. Withdrawal is a normal, predictable, physical response to stopping medications like Suboxone; it is not necessarily a sign of abuse.
Suboxone is approved to treat opioid dependence. This means it is used to replace other opioids, both legal and illegal ones. Sometimes, this type of treatment is short and people are able to stop taking Suboxone while remaining "clean." However, a long-term maintenance treatment is often necessary.
Either way, there is typically a time when a person or the person's healthcare provider decides it is time to try stopping Suboxone. When this occurs, it is usually best to do so slowly and with careful planning, under the care of your healthcare provider.